Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 168 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed100    
    Printed0    
    Emailed0    
    PDF Downloaded12    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTERS TO EDITOR  
Year : 2020  |  Volume : 62  |  Issue : 5  |  Page : 596-597
Recurrent, progressive ventricular tachycardia after electroconvulsive therapy


Department of Psychiatry, Dr. DY Patil Medical College, Hospital and Research Centre, Kolhapur, Maharashtra, India

Click here for correspondence address and email

Date of Submission10-Jul-2020
Date of Acceptance21-Sep-2020
Date of Web Publication10-Oct-2020
 

How to cite this article:
Avula N, Harshe D, Harshe G. Recurrent, progressive ventricular tachycardia after electroconvulsive therapy. Indian J Psychiatry 2020;62:596-7

How to cite this URL:
Avula N, Harshe D, Harshe G. Recurrent, progressive ventricular tachycardia after electroconvulsive therapy. Indian J Psychiatry [serial online] 2020 [cited 2020 Oct 24];62:596-7. Available from: https://www.indianjpsychiatry.org/text.asp?2020/62/5/596/297778




Sir,

Grover and Aggarwal[1] reported a case of an adult female with paranoid schizophrenia, who suffered recurrent ventricular tachycardia (VT) during electroconvulsive therapy (ECT) regimen. We, however, would like to share some concerns regarding the case and the report that emerged from a journal club discussion on the said article.

VT in this case was attributed to ECT because (1) the patient in question showed no symptoms or signs of an arrhythmia during the pre-ECT workup or during the detailed cardiology workup after the second ECT and (2) VT manifested only after receiving the electrical stimulus. It therefore becomes vital to know the details of the electrical stimulus (the type of ECT system; sine-wave, brief pulse or ultra-brief pulse; placement of electrodes; and most importantly, the charge delivered in milli-Coulomb during the treatment) as they have affect the electrical conduction system one way or the other.[2] Authors have also not stated whether they changed the anesthetic agent (thiopentone) and muscle relaxant (succinylcholine) to an alternative, that is more cardioneutral after the first ECT. This is important, as rocuronium (muscle-relaxant) and sugammadex (neuromuscular blockade reversal agent) have been used successfully in preventing postictal VT after ECT.[3] We also wondered why lignocaine, that successfully attenuated VT during the second ECT session was not utilised during the third ECT session at all!

On a matter that does not directly relate to the issue at hand, authors have not stated whether there was a specific factor that leads to capping the dose of risperidone at 5 mg/day, which is lower than the therapeutic dose for the drug? Authors have also not provided any data on the QTc interval from the two electrocardiograms. That can throw more light on the matter, as patients with VT have shown a higher tendency of having longer QT intervals.[4]

Occurrence of major cardiovascular adverse events and/or mortality is rare after ECT.[5]

This case requires discussion among mental health professionals, as the presentation is rarer than other cardiovascular mortality, post-ECT. It also differs from other such reports[3],[6],[7],[8],[9] in many aspects of presentation and management.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Grover S, Aggarwal S. Recurrent ventricular tachycardia during the electroconvulsive therapy procedure: A case report. Indian J Psychiatry 2020;62:222-4.  Back to cited text no. 1
  [Full text]  
2.
Stewart PT, Loo CK, MacPherson R, Hadzi-Pavlovic D. The effect of electrode placement and pulsewidth on asystole and bradycardia during the electroconvulsive therapy stimulus. Int J Neuropsychopharmacol 2011;14:585-94.  Back to cited text no. 2
    
3.
Heinz B, Lorenzo P, Markus R, Holger H, Beatrix R, Erich S, et al. Postictal ventricular tachycardia after electroconvulsive therapy treatment associated with a lithium-duloxetine combination. J ECT 2013;29:e33-5.  Back to cited text no. 3
    
4.
Dabrowski A, Kolodziej P, Krupienicz A. Relationship between QT interval duration and electrical induction of ventricular tachycardia. Pacing Clin Electrophysiol 1991;14:366-9.  Back to cited text no. 4
    
5.
Duma A, Maleczek M, Panjikaran B, Herkner H, Karrison T, Nagele P. Major adverse cardiac events and mortality associated with electroconvulsive therapy: A systematic review and meta-analysis. Anesthesiology 2019;130:83-91.  Back to cited text no. 5
    
6.
Pal A, Samanta S, Samanta S, Wig J. Sustained ventricular tachycardia after electroconvulsive therapy: Can it be prevented? Indian J Psychol Med 2015;37:247-8.  Back to cited text no. 6
[PUBMED]  [Full text]  
7.
Koga Y, Mishima Y, Momozaki M, Hiraki T, Ushijima K. A case of nonsustained ventricular tachycardia immediately following modified electroconvulsive therapy in a depressive patient. J Anesth 2011;25:595-8.  Back to cited text no. 7
    
8.
Larsen JR, Hein L, Strömgren LS. Ventricular tachycardia with ECT. J ECT 1998;14:109-14.  Back to cited text no. 8
    
9.
Kim C, Yokozuka M, Sato C, Nakanishi K, Kitamura A, Sakamoto A. Incessant non-sustained ventricular tachycardia after stimulus of electroconvulsive therapy with atropine premedication? Psychiatry Clin Neurosci 2007;61:564-7.  Back to cited text no. 9
    

Top
Correspondence Address:
Devavrat Harshe
Department of Psychiatry, Dr. DY Patil Medical College, Hospital and Research Centre, Kolhapur, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/psychiatry.IndianJPsychiatry_836_20

Rights and Permissions




 

Top